Could This Medicine Be Causing Your Hearing Loss?

Ask most people what causes hearing loss, and they’re quick to suggest loud noise, aging or genetics. According to experts such as audiologists, while these are common causes of hearing loss, there are several lesser-known reasons you may not be hearing as clearly as you once were and one can be found right in your medicine cabinet.

Recent hearing loss research is pointing to common household pain relievers as a more surprising cause of the condition affecting an estimated 37 million Americans. Aspirin, acetaminophen (Tylenol) and ibuprofen are all part of a group of drugs known as ototoxic medications. Ototoxic medications, those that “cause functional impairment and cellular degeneration of the tissues of the inner ear,” include the regularly used, over-the-counter pain and inflammation reducers, as well as:

  • Certain antibiotics (aminoglycoside antibiotics such as streptomycin)
  • Chemotherapy drugs (cisplatin, carboplatin, etc.)
  • Loop diuretics (Lasix, ethacrynic acid)

According to the research, these ototoxic medications are known to damage cochlea in the inner ear. This damage first becomes noticeable with tinnitus (ringing in the ears) or vertigo. It has been difficult for experts to determine just how many people’s hearing has been impacted by taking aspirin, acetaminophen or ibuprofen. The fact that these medicines may cause hearing loss is still relatively unknown. As with anything else, awareness and minimizing risk is an important first step.

If these medicines are a regular part of your week, now is the time to take action.

  • Talk with your ear doctor and physician about your medications and dosage. It is often larger doses that can negatively impact hearing function. Discuss any changes that may help reduce your risk or slow down your rate of hearing loss such as taking them less frequently or in lower doses. Also, discuss non-ototoxic alternatives to your current medications that may meet your needs for pain or reducing inflammation without posing a risk to your hearing.
  • Get a regular hearing evaluation to monitor your hearing. These tests can provide a baseline and track any changes that may be caused by aspirin, acetaminophen or ibuprofen. Should any sudden changes occur, such as ringing in the ears (tinnitus), contact your audiologist immediately to set up a hearing consultation and get to the bottom of the issue. In many cases, symptoms may stop when you stop taking the medication.
  • Take a closer look at your health and diet. Some of the newest research on hearing lossindicates that factors such as maintaining a healthy weight, avoiding smoking, adding regular fitness to your week and maintaining a healthy diet can help reduce your risk. With a shifting focus in America from managing sickness to preventing it, you may see more and more research on how a healthy lifestyle can help prevent or improve a variety of conditions and concerns such as loss of hearing.

If you have been diagnosed with any degree of hearing loss or believe you are experiencing more limited hearing, consider what may be in your medicine cabinet and how it could be affecting you. Always work closely with your physician and ear doctor to uncover hidden reasons for hearing loss and how to slow its progress.

Copyright © 2018 American Hearing Center. All rights reserved.